Background: Despite the proven efficacy of luteal phase medication dosing for women with premenstrual dysphoric disorder (PMDD), it is not known whether this approach adequately treats symptoms that linger into the first 2-3 days of the follicular phase, a time when up to one-third of women diagnosed with PMDD report residual symptoms. Furthermore, no previous study has explored whether abruptly stopping medication after 2 weeks of treatment is associated with discontinuation symptoms.
Methods: To evaluate the efficacy of luteal phase medication dosing, symptom data from the Daily Record of Severity of Problems (DRSP) during first few days of menses were compared from two studies with similar designs but different treatment strategies. The first study used continuous dosing of sertraline, 50-150 mg/day, throughout the menstrual cycle, while the second study used intermittent dosing with sertraline, 50-100 mg/day in the 14-16 days prior to onset of menses. To investigate whether abruptly stopping pills led to discontinuation symptoms, DRSP data for the first 5 days after the onset of menses were analyzed in the second (intermittent dosing) study. Symptom scores were compared for subjects who took either sertraline or placebo premenstrually and ceased taking pills at the onset of menses.
Results: The baseline (pretreatment) to on-treatment effect sizes were similar for continuous vs. luteal phase dosing on the first day of menses (0.73 vs. 0.89), second day of menses (0.40 vs. 0.55), and third day of menses (0.42 vs. 0.44), respectively. Subjects who abruptly discontinued sertraline had fewer symptoms indicative of withdrawal at Day 3 (p < 0.01) and no difference during Days 4-5 compared to subjects abruptly discontinuing placebo.
Conclusion: Patients given active medication during the luteal phase demonstrate reductions in DRSP total scores into the first few days of menses regardless of whether active treatment was continuous throughout the menstrual cycle or was discontinued at the onset of menses. This analysis finds no support for discontinuation symptoms following abrupt cessation of sertraline after 2 weeks of treatment for two cycles.